Wisconsin, 2023

Hail and Damaging Wind in Wisconsin, June 28, 2023

June 28, 2023 · NWS ARX · 2 events in 2 counties and zones

A line of storms developed and moved east into western Wisconsin late on the evening of June 28th. As the line continued farther east into Wisconsin, most storms decreased in intensity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of storms developed and moved east into western Wisconsin late on the evening of June 28th. As the line continued farther east into Wisconsin, most storms decreased in intensity. One larger storm continued southeast and became severe through west-central Wisconsin late that night into the early morning hours of June 29th. Reports included a narrow line of broken large trees near Mondovi (Buffalo County) and golf ball sized hail in Pigeon Falls (Trempealeau County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 28, 9:37 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 28, 9:37 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1037 PM CDT Wed Jun 28 2023

.UPDATE...
Issued at 1005 PM CDT Wed Jun 28 2023

Quite a few storms are currently located across west-central and
northwest Wisconsin. There are even a few supercells. These
storms are located in the left exit region of a 500 mb speed max
moving east across southern Minnesota. SPC Mesoanalysis continues
to show that Clark and Taylor will be in this favorable left exit
region from 28.05z through 25.07z. With the effective shear
remaining greater than 40 knots, there will continue to be the
possibility of supercells. Hodographs continue to support
splitting supercells. Main threats are still large hail and
damaging winds. The wind threat is highly dependent upon on how
the storm coalesce their cold pools.

Meanwhile, further south near Interstate 90 and south, this area
will be primarily be in the right exit region of this jet. This
will result in subsidence in this area. In addition, 10 to 12C
700 mb temperatures will provide mid level capping in this area.
As a result, storms look less likely in this area.

UPDATE Issued at 722 PM CDT Wed Jun 28 2023

The best instability and low level convergence remains to
northwest through at least 9 PM. It continues to look like we are
going to have to wait for the cold pool to develop and sag this
boundary southwest into our area. There is plenty of 0-6 km shear
for maybe a few supercells along this boundary. With DCAPES
between 800 and 1000 J/kg and dry mid levels, damaging winds will
be a possibility. While there is a skinny CAPE profile, supercell
shear could overcome that and we still could see some large hail.
With 700 mb temperatures between 10 and 12C along and south of
Interstate 90, there is some uncertainty on how far south this
convection will get.

&&

.DISCUSSION...(This evening through Wednesday)
Issued at 250 PM CDT Wed Jun 28 2023

Key Messages:

 - Scattered thunderstorms tonight with some strong to severe
   especially north of I94

 - Moisture lingers into Thursday with possible re-development in
   the afternoon for parts of southwest Wisconsin

 - Air Quality Alerts Continue

This Afternoon's Conditions and Subsequent Setup:

This afternoon, cyclonic flow is evident on surface observations
over west-central Minnesota with an upper level perturbation
exhibiting cyclonic rotation quickly advecting through central to
eastern South Dakota on an east-northeast trajectory. Surface low's
attendant surface warm frontal boundary extending east through
central Minnesota and into north central Wisconsin, grazing our
northern-most county of Taylor. A secondary moisture gradient
bifurcating the forecast area, northwest from the surface low in
central Minnesota to southeast in far southwest Wisconsin,
approximately along the Mississippi River Valley. To the east of
this boundary in the drier, smokier air lies a much more stable air
mass with dewpoint depressions near 20 degrees and low level lapse
rates of 5-7 C/km. Farther west and south, a third surface boundary
evident in slightly veering winds extending to an area of surface
cyclonic flow over eastern Nebraska. Early afternoon (~18Z) radar
imagery shows precipitation and storms to the north, in northern
Wisconsin, and to the south, in central Iowa, tied to both warm
fronts.

Air Quality Alerts Continuing:

Within the aforementioned warm sector, southeasterly surface
winds are advecting higher concentrations of haze and smoke from
northern Illinois into southern Wisconsin this afternoon. The
highest concentrations of PM 2.5 >150 ug/m3 extend from southwest
to northeast, in a line from Oelwein, IA to Green Bay, WI.
Concentrations over La Crosse and Rochester near 100 ug/m3 Edge of
increased near surface smoke evident in visibility observations
from south-central Minnesota into north- central Iowa with a
slight westerly component to the mostly southerly winds. Reprieve
from hazardous conditions not expected until overnight tonight
with southeasterly advecting surface frontal passage from central
Minnesota through west-central Wisconsin into central Wisconsin.
Therefore, Air Quality Advisories for the PM 2.5 set to expire at
midnight for Minnesota, although may be slightly extended, and at
noon Thursday for Wisconsin.

Northerly Extent For Strong To Severe Storms Tonight:

With the aforementioned surface frontal/low passage overnight,
strong to severe storms possible primarily east of the Mississippi
River. Initiation in eastern Minnesota near the 00Z hour tied to low
level lapse rates >8C/km, building diurnal instability (1000-2000
J/kg SBCAPE; HREF 29.12Z), and surface low triple point. The MLCAPE
boundary this afternoon is tied to the aforementioned moisture
boundary bifurcating the forecast area and is expected to shift and
increase slightly to the northeast with mean flow and forcing into
this evening. Will be a very thin axis of instability with the
aforementioned drier, stable air mass to the east from north into
south-central Wisconsin. The limited northerly extent for strong
storms tied to this limited northerly extent of instability.

Southerly Extent Of Strong to Severe Storms:

Locally, from southeast Minnesota to western Wisconsin, limiting
factor will be a quite stable air mass from WAA at 700 mb of 10-
20C/12hr resulting in low lapse rates of 3-4C/km. This stable
airmass expected to direct/force storms along its boundary. In other
words, northerly extent of more stable air mass will depict southern
edge of strong to severe storms and precipitation.

Severity and Shear:

Adequate, increasing with height shear magnitudes (0-3km: 25 kts; 0-
6km: 40-50kts / RAP.28.17Z) suggest initial storm mode of supercells
on the boundary. Boundary motion to the east-southeast expected to
be slightly faster or equal to storm motion initially, limiting
discrete supercell extent. While 0-3 km shear vectors are at a 45
to boundary orientation, 0-6 km slightly more northwesterly,
resulting in more perpendicular orientation, providing more shear
realization.

Potential Impacts and Hazards:

In summary, stronger storms limited to the north from thin, shunted
axis of higher instability and to the south by more stable, capped
air mass. Initial storms around 7-9 pm with a mode of supercells
possible, splitting with quite linear hodographs, with slower storm
motion than the boundary limiting supercell extent. Storm mode then
expected to quickly turn multicellular with congealing cold pools
and sufficient shear into the overnight hours, reaching the
Interstate 94 corridor from 12-2am. While mid level lapse rates are
only 5-7C/km, hazards of hail and damaging winds most likely in a
relatively confined area, affecting locally in central Wisconsin,
decreasing as they continue east-southeast with decreasing
instability. The HREF (28.12Z) 40 dBz paintball and Updraft
Helicity depicts this well with an area from east-central
Minnesota into west- central Wisconsin rapidly decreasing as it
reaches our central Wisconsin counties.

Storm Chances Thursday Afternoon:

The more southerly aforementioned surface boundary lingers across
our southern counties from northeast Iowa into southwest Wisconsin
through Thursday, providing afternoon storm chances. HREF
(28.12Z) depicts increased instability (1000-2000 J/kg SBCAPE)
grazing our southern most counties in far southwest Wisconsin and
northeast Iowa. Diurnal timing with best heating pushes confidence
for greater impacts into Illinois and east-central Iowa but still
will be something to keep an eye on.

Thursday night through the Independence Day holiday:

The latest HRRR for the Thursday night period has some isolated
storm re-development in a west to east line with a skinny area of
moisture and a reinforcing boundary/cool front. Did maintain some
low pops for Thursday evening, however coverage appears low.

Satellite/lightning shows quite a bit of isolated storm activity
with the low that will track into the Great Lakes. This looks to
remain north of the forecast area Thursday night an Friday. We
remain in-between the main storm tracks Friday through Saturday
as the closed low over Ontario rotates through the Great Lakes and
a mid-latitude trough over the Rockies and Central Plains
migrates to the Mid-Mississippi Valley just south of the forecast
area. Saturday night and Sunday this trough tries to phase with
the trough across Canada, but may move east of the forecast area
leaving the region mainly dry. A ripple in the northwest flow
aloft could lead to isolated convection ahead of the developing
into Monday. There continues to be timing differences with the
next cold front to affect the area for Independence Day and we'll
continue to look at this as we hone in on the holiday forecast.

Temperatures should be in the 80s through the weekend with 80s
and lower 90s early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1038 PM CDT Wed Jun 28 2023

Thunderstorms chances have decreased for KLSE overnight. This is
due to this area seeing 700 mb temperatures near 10C and also
being in the right exit region of the 500 mb jet. As a result,
the VCTS was removed from this TAF. Also, there continues to be a
very low chance of thunder for KRST, so kept the thunderstorms
out of this TAF site too.

Smoke will likely to produce MVFR visibilities through much of the
night and then continue into Thursday morning. Kept the smoke at
KRST through 29.15z and KLSE through 29.18z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATE...Boyne
DISCUSSION...JAR/Zapotocny
AVIATION...Boyne
Hazardous weather outlook, Jun 28, 4:23 AM CST, 18 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
523 AM CDT Wed Jun 28 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291430-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
523 AM CDT Wed Jun 28 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated non-severe thunderstorms are possible during the day
today.

Scattered storms will develop this evening, with the highest
chances near and north of Interstate 94. A few storms may be
severe with large hail and strong winds the main hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic low chances for thunderstorms will persist during this
time. The probability for organized severe storms appears low at
this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be requested this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Jun 28, 10:24 PM CST, 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1124 PM CDT Wed Jun 28 2023

WIZ032-033-290515-
Buffalo WI-Trempealeau WI-
1124 PM CDT Wed Jun 28 2023

...Strong thunderstorms will impact portions of northern Buffalo and
northwestern Trempealeau Counties through 1215 AM CDT...

At 1117 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Elk Mound to near Plum City.
This line will produce frequent lightning in northern Buffalo and
northwestern Trempealeau counties as they move southeast at 25 mph.

HAZARD...Frequent lightning.

SOURCE...Satellite and lightning monitoring network.

Strong thunderstorms will be near...
  Strum around 1200 AM CDT.
  Modena around 1210 AM CDT.
  Osseo around 1215 AM CDT.

Other locations impacted by these storms include Gilmanton, Maxville,
The Big Swamp Area, Tell, Eleva, Mondovi Airfield, Misha Mokwa, Urne,
and Lookout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4459 9203 4460 9200 4459 9117 4435 9185
      4446 9207
TIME...MOT...LOC 0417Z 296DEG 20KT 4474 9165 4456 9220

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

JSB
Special weather statement, Jun 28, 10:53 PM CST, 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1153 PM CDT Wed Jun 28 2023

WIZ032>034-290545-
Buffalo WI-Jackson WI-Trempealeau WI-
1153 PM CDT Wed Jun 28 2023

...Strong thunderstorms will impact portions of northeastern Buffalo,
northwestern Jackson and northern Trempealeau Counties through
1245 AM CDT...

At 1146 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Strum to 6 miles northwest of
Modena. This line will produce frequent lightning and maybe some
hail as it moves east at 30 mph across northeastern Buffalo,
northern Trempealeau, and northwestern Jackson counties.

HAZARD...Frequent lightning and

SOURCE...Radar, satellite, and lightning monitoring network.

Strong thunderstorms will be near...
  Strum around 1155 PM CDT.
  Mondovi around 1205 AM CDT.
  Osseo around 1210 AM CDT.
  Price around 1225 AM CDT.
  Independence around 1240 AM CDT.

Other locations impacted by these storms include Gilmanton, Chimney
Rock, Mondovi Airfield, Elk Creek, The Big Swamp Area, The Borst
Valley Area, Eleva, Pleasantville, and Levis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Wisconsin.

&&

LAT...LON 4460 9178 4459 9092 4453 9092 4434 9151
      4453 9198
TIME...MOT...LOC 0446Z 286DEG 24KT 4468 9141 4452 9189

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

JSB

The radar

The La Crosse radar (KARX), 91 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
June 28, 11:05 PM CST
Where
Buffalo County, 1.48 mi E of Mondovi
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.570, -91.650

Public provided pictures of a half mile damage swath area with large trees approximately 12 inches in diameter snapped near Mondovi.

Hail, Trempealeau

When
June 28, 11:50 PM CST
Where
Trempealeau County, 0.49 mi E of Pigeon Falls
Measured
1.75 in hail
Reported by
Public
Coordinates
44.430, -91.210

Broadcast media relayed public report of 1 to 1.75 inch hail covering the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110540, 1110541.